(A big Thank You to Gary (Stemwinder) for helping me figure out the posting system!)
I have had my T-Slim and Dexcom for a few months now. I quickly discovered that I was allergic to the adhesives they use. Specifically the Quick Set sets for my T-Slim and the default ones for Dexcom.
So I called my Endocrinologist and he prescribed Tegaderm barriers to go under the sites along with first using Skin-Tac wipes.
This seemed to work well enough for a good while but the last few weeks I have been having some pretty severe allergic reactions even using the skin-tac and Tegaderm.
Before, reactions were mild with just some pinkness to the skin and a little itching on the last day or after removal. I could usually mitigate the itching with a bit of cortisone spray.
Now, the skin gets very bright red and swollen, maybe 1/8". and the infusion site or sensor insertion site becomes incredibly sensitive and painful to the touch. If I itch at all, the skin will just slough off. My sites now even if they are not terribly painful, remain red and irritated for about 4-5 days after I remove them.
I spoke with my endo previously and they said that Kaiser doesn't have contracts with another company that makes a supposedly more well tolerated set for the T-Slim.
So if anyone has some advice or suggestions I am open to listening. Just very frustrated and incredibly uncomfortable at this point.
I always shower and make sure I use Skin-Tac and then Tegaderm before I do my set insertions. Not sure if this matters, but trying to provide all information possible.
I am highly allegic to tegaderm, and just use Skin-Tac. I make sure my skin is extra clean. I also use a prescription after taking adhesive off called Triamcinolone Aceontide Cream. It helps calm the rash down as well. Also, if you are using Skin-Tac, be sure you are using an adhesive remover with it, such as uni-solve. In addition, I change my set every other day instead every third day.
I use the SkinTac wipes. Not sure if that is different than the one you use, but it is never really very "sticky"? As for adhesive remover, how would one use it? Just wipe it on until it soaks through the pad for the insertion set or tegaderm?
Sorry if that sounds like a silly question but I am genuinely curious and coming from a place of inexperience in this.
You should let Skin Tac dry for several minutes before inserting your infusion set (it takes time to get sticky). I have problems with reactions to sets and adhesives, and for me Skin Tac actually makes my reactions worse. If your reactions have become worse since you began using Tegaderm, you may be better off without it.
For me, I often take an antihistamine (like Reactine/Zyrtec) for environmetnal allergies. I find that when I don't take it, my sites react a lot more than when I do. I also use Benadryl cream on sites if they become unbearably itchy (or after removal if they itch for days on end), which definitely helps.
I've also heard it rumoured that spraying a steroid (via an asthma inhaler) onto a site before insertion can prevent allergic reactions. I haven't actually tried this myself, and am not sure if it's good to use long-term.
Thanks Jen, I was unaware of how long to let the SkinTac dry. I usually just let it set for 30 seconds or so until it was not obviously wet.
I am up for a site change on Monday. I will try to use the SkinTac as you mentioned and not use a Tegaderm this time around and see if there is any improvement.
I have issues taking any kind of steroid or antihistamine. I get very high BG levels when I do. Like up in the 300's.(crazy right!?)
I appreciate you taking the time to comment!
So after the suggestions I got from everyone that replied, I changed out my set and used only SkinTac wipes and the base infusion set with no Tegaderm. 3 days and no obvious irritation of the skin. (redness, swelling)
There is some itching that has just begun over the last few hours, but it is at least tolerable.
I did end up having to use 2 SkinTac wipes to get enough to create a film but it worked reasonably well. Thank you to Jen and Stoner for the instruction on properly using the SkinTac. I am going to pick up a bottle of the liquid SkinTac so that I can use it to better effect and not waste the single wipes.
I will pick up a bottle of the UniSolve as well since I have a really difficult time getting the adhesive off my skin and if it isn't already super irritated it gets rubbed raw trying to clean it off.
Going to change my set again now and try using only a Tegaderm and the infusion set with no SkinTac and will report back in a few days on how that works out.
Thank you all again for sharing your experience and for your patience.
There is some redness and itching at the point where the cannula was inserted. Bit painful to the touch as well. Not sure that this is from the adhesive this time. Seems more likely that it is from pressure on the site when I was asleep.
Mario there’s other barrier wipes out there too like Cavilon, Bard, etc. I haven’t tried this myself but have heard of people using a Johnson and Johnson tough pad under Dexcom.
Also have heard of people using steroid asthma inhalers like Flovent on the skin before insertion. You would need a prescription for this so obviously would need to discuss with physician first.
I think pursuing a dermatologist is a good idea. And it’s crazy that Kaiser locks you into quick sets only. I would also suggest contacting your pump rep and asking for samples of different infusion sets to try. They might have samples of other dressings and barriers you could try also. If you find one you don’t react to you could then fight Kaiser to make an exception.
Good luck rashes are miserable. I found out I’m allergic to Tegaderm but do ok with some other brands. I don’t react to Dexcom or infusion sets though.